Alert archive / Oklahoma / Tornado Warnings in 1999

Tornado Warning 101, NWS Norman, OK

May 20, 1999Harmon County, Jackson County, Oklahoma; Hardeman County, Texas

NWS Norman, OK issued this tornado warning at May 20, 1999, 9:00 PM CDT for Harmon County, Jackson County, Oklahoma; Hardeman County, Texas. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 1999, 9:00 PM CDT (02:00 UTC)
Expired
May 20, 1999, 9:45 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harmon County, OK, Jackson County, OK, Hardeman County, TX

What was reported inside it

TimeReportWhereRemark
May 20, 9:35 PM CDTHail 1.25Quanah, TX
May 20, 9:37 PM CDTHail 1Goodlett, TX
May 20, 9:45 PM CDTHail 1Goodlett, TX
May 20, 9:55 PM CDTHail 0.75Eldorado, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:15 PM CDTTornado WatchSPC6 hr
May 20, 9:00 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1999-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1999-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
2737 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KOKC 210202 RRA
TOROKC
OKC057-065-TXC197-210245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT THU MAY 20 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN HARMON COUNTY IN SOUTHWEST OKLAHOMA
  WESTERN JACKSON COUNTY IN SOUTHWEST OKLAHOMA
  NORTHERN HARDEMAN COUNTY IN WESTERN NORTH TEXAS

* UNTIL 945 PM CDT

* AT 858 PM CDT...A LARGE TORNADIC THUNDERSTORM WAS LOCATED 17 MILES 
  NORTH-NORTHEAST OF CHILDRESS...MOVING SOUTHEAST AT 30 MPH.  THE MOST
  DANGEROUS PORTION OF THIS STORM WILL MOVE INTO WESTERN HARMON AND 
  WESTERN HARDEMAN COUNTIES NEAR THE RED RIVER AROUND 920 PM. A TORNADO
  WAS REPORTED WITH THIS STORM IN NORTHERN CHILDRESS COUNTY AT 
  837 PM.  

* LOCATIONS IN THE WARNING INCLUDE ELDORADO...GOULD AND HOLLIS

DOPPLER RADAR INDICATED THIS STORM MAY CONTAIN DESTRUCTIVE HAIL TO 
THE SIZE OF BASEBALLS...OR LARGER.  THE HAIL WILL PRECEDE THE 
TORNADIC PORTION OF THE STORM.

THIS TORNADO IS LIKELY OBSCURED BY RAIN AND MAY NOT BE VISIBLE. TAKE
COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR
ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3474 10001 3447 10008 3424 9962 3458 9950

 MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 20, 2:00 PM CDT, 7 hours earlier.

Area forecast discussion, May 20, 2:00 PM CDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
200 PM CDT THU MAY 20 1999

STRONG SOUTH WINDS WILL PERSIST IN THE BOUNDARY LAYER OVER WESTERN
OKLAHOMA TONIGHT AS A DRYLINE APPROACHES FROM THE WEST AND A COLD
FRONT FROM THE NORTH. THUNDERSTORMS ARE LIKELY LATER THIS EVENING
AND TONIGHT ACROSS THE NORTHWEST HALF OF OKLAHOMA. THERE IS SOME
RISK OF HEAVY RAIN IN PARTS OF NORTH CENTRAL OKLAHOMA WHERE ABUNDANT
MOISTURE WILL CONTINUE MOVING INTO THE FRONTAL ZONE HOWEVER, THE
HEAVIER RAINFALL IS LIKELY TO BE IN KANSAS.

WITH THE HELP OF KANSAS RAINS TONIGHT, THE FRONT WILL CONTINUE INTO
CENTRAL OKLAHOMA BY SUNRISE. A LINE OF STORMS IS LIKELY TO FORM
ALONG THIS FRONT OVERNIGHT AS A WEAK MID-LEVEL WAVE WILL MOVE OUT OF
COLORADO AND INTO THE SOUTHERN PLAINS RIDGE.

SKIES SHOULD BE MOSTLY CLOUDY WITH SHOWERS FOR SEVERAL HOURS AFTER
THE FRONT PASSES ACROSS THE NORTHERN HALF OF OKLAHOMA LATE TONIGHT
AND FRIDAY MORNING. THE FRONT WILL PROVIDE FOCUS FOR SHOWERS AND
THUNDERSTORMS FRIDAY AFTERNOON AND EVENING ACROSS THE SOUTH.

AFTER ANOTHER TRANSIENT MID-LEVEL WAVE FRIDAY NIGHT OR SATURDAY
MORNING ACROSS THE NORTH BRINGS A CHANCE FOR STORMS AND SHOWERS, THE
REST OF SATURDAY SHOULD BE LARGELY RAIN-FREE BEFORE A CHANCE OF RAIN
RETURNS LATER IN THE WEEKEND WITH A STRONGER COLD FRONT ON SUNDAY.

FCSTID = 9
OKC   64  77  61  80 /  70  40  20   0
HBR   65  82  63  84 /  40  40  20   0
SPS   66  82  64  83 /  40  60  20  20
GAG   58  76  57  81 /  70  30  30  20
PNC   64  75  60  79 /  80  30  30   0
DUA   67  81  64  81 /  40  60  30  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 20, 7:51 PM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT THU MAY 20 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0747 PM    9 NE CATESBY              OK   60 MPH WIND GUST
05/20/99   ELLIS                          REPORTED BY NWS COOP
                                          OBSERVER

TL
Local storm report, May 20, 7:51 PM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT THU MAY 20 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0747 PM    9 NE CATESBY              OK   60 MPH WIND GUST
05/20/99   ELLIS                          REPORTED BY NWS COOP
                                          OBSERVER

TL
Local storm report, May 20, 8:12 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT THU MAY 20 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    10 MI N OF GAGE           OK   60 MPH WIND GUST
05/20/99   ELLIS                          RPT BY COOP OBVR

0814 PM    9 MI N OF GAGE            OK   0.75 INCH HAIL
05/20/99   ELLIS                          RPT BY COOP OBSVR

CW
Local storm report, May 20, 8:12 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT THU MAY 20 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    10 MI N OF GAGE           OK   60 MPH WIND GUST
05/20/99   ELLIS                          RPT BY COOP OBVR

0814 PM    9 MI N OF GAGE            OK   0.75 INCH HAIL
05/20/99   ELLIS                          RPT BY COOP OBSVR

CW
Local storm report, May 20, 8:31 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT THU MAY 20 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    4 NW TANGIER              OK   60 MPH WIND GUST
05/20/99   WOODWARD                       REPORTED BY PUBLIC

TL
Local storm report, May 20, 8:31 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT THU MAY 20 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    4 NW TANGIER              OK   60 MPH WIND GUST
05/20/99   WOODWARD                       REPORTED BY PUBLIC

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:41 PM CDTSevere Thunderstorm WarningOUNEllis49 min
May 20, 8:16 PM CDTSevere Thunderstorm WarningOUNWoodward44 min
May 20, 8:59 PM CDTSevere Thunderstorm WarningOUNWoodward31 min
May 20, 9:44 PM CDTTornado WarningOUNJackson46 min
May 20, 9:50 PM CDTSevere Thunderstorm WarningOUNHarmon25 min
May 20, 10:01 PM CDTSevere Thunderstorm WarningOUNAlfalfa44 min
May 20, 10:16 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa44 min
May 20, 10:43 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant47 min
May 20, 11:28 PM CDTSevere Thunderstorm WarningOUNMajor47 min
May 20, 11:32 PM CDTSevere Thunderstorm WarningOUNHarmon43 min
May 21, 12:17 AM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher43 min
May 21, 12:52 AM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne53 min
May 21, 12:52 AM CDTSevere Thunderstorm WarningOUNGarfield53 min
May 21, 1:03 AM CDTSevere Thunderstorm WarningOUNHarmon42 min
May 21, 1:45 AM CDTSevere Thunderstorm WarningOUNPayne30 min
May 21, 3:54 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson36 min

Nearby

Tornado Warnings in Oklahoma, 1999Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.